Objective: We report three cases of elevated prothrombin time-international normalized ratios (PT-INR) following the initiation of coadministration of warfarin and S-1, a preparation containing tegafur (FT), gimeracil (CDHP), and oteracil potassium (Oxo). Case summaries: The three cases included 2 men and 1 woman aged 79, 71, and 54 y, respectively. PT-INRs were in the range of 2.0-3.0 before therapy but were elevated to values in the range of 3.79-4.92 within 8-17 days after initiating the coadministration of warfarin (1.5-3.5 mg/d) and S-1 (80-120 mg/d). When the drug interactions in Cases 1-3 were evaluated using the Drug Interaction Probability Scale, each of these cases was assessed as "probable". Discussion: The drug interaction between warfarin and S-1 presumably leads to elevated PT-INR because the 5-fluorouracil (5-FU), which is metabolite of FT in S-1, inhibits the metabolic processing of S-warfarin by cytochrome P450 (CYP) 2C9. However, individual differences in the metabolic production of 5-FU from FT because of genetic polymorphisms in CYP2A6 and individual variation in the levels of renal function may lead to complications when 5-FU is coadministered with warfarin as compared to when 5-FU is administered alone. Conclusion: It is essential that the dosage level of warfarin is appropriately adjusted by frequent PT-INR measurements when warfarin and S-1 are coadministered.
|Number of pages||5|
|Journal||International journal of clinical pharmacology and therapeutics|
|Publication status||Published - 2011 Nov|
- Drug interaction
ASJC Scopus subject areas
- Pharmacology (medical)